Side effects from medications in mother’s milk

Mothers are often concerned about medications they are taking while they are breastfeeding. This can result in their stopping breastfeeding or avoiding a medication needed for her health. We searched the medical literature from 2002 to the end of 2014 to find case reports and studies that reported side effects in breastfed infants from maternal medications. We did not include street drugs or drugs such as alcohol and caffeine. We previously published a paper on all the medical literature up to 2002.

In all, we found 53 reports of infant side effects from maternal drugs in breastmilk. About half of the reports were considered only “possible”, indicating that causes besides the medication might be responsible for the reaction. The other half were considered “probable” indicating that the drug was likely the cause.

These were the most important findings:

  • Over two-thirds of the reports of infant side effects were caused by central nervous system depressants, such as narcotics, antidepressants, and drugs for epilepsy.
  • Various forms of iodine, even applied to the mother’s skin, very convincingly caused decreased activity of the thyroid gland in several nursing infants.
  • Two infant deaths were reported, both caused by opiate narcotics that were prescribed to the mothers for pain.
  • In our review of published studies on a variety of medications that were given to nursing mothers, we found that most infants exposed to medications in mother’s milk do not have side effects from the drugs.

Although breastfed infants sometimes show effects that might be caused by maternal medications, almost all of the studies found that these reactions were no more common in infants whose mothers who took a medication than in infants whose mothers were taking no medication. Another complication is that some of the mothers whose infants had adverse drug reactions were taking the medication during pregnancy as well as during breastfeeding. It was often hard to tell whether the exposure during pregnancy or during breastfeeding caused the infant’s reaction. In general, the infant is exposed to much more medication during pregnancy than during breastfeeding.

An important finding was that most adverse reactions occur in young infants: 63% occurred in the first month of life and another 17% occurred in the second month. After that time, reactions were uncommon. This is similar to what we found in 2002, with 63% in the first month and 15% in the second month. Our findings are also similar to those from France that reported 25 years’ worth of information on 174 infants reported to authorities. Two-thirds of their infants were under one month of age and 11% were between one and two months old.

In summary, we found that:

  • Side effects in breastfed infants from medications that their mothers are taking are very uncommon.
  • The most risky time for maternal medications in breastfed infants is the first two months after birth, especially in the first month.
  • Medications that can cause drowsiness are of most concern. But just because side effects have been reported in one or two infants does not necessarily mean that the medications should not be used during breastfeeding. It just means that extra care should be taken to watch the infant for side effects.
  • Although a few infants might experience side effects from some medications, not breastfeeding or not taking a needed medication is a less desirable option than continuing breastfeeding for most medications.

 

Publication

A Review of Adverse Reactions in Infants From Medications in Breastmilk.
Anderson PO, Manoguerra AS, Valdés V
Clin Pediatr (Phila). 2015 Jul 13

Facebooktwittergoogle_pluslinkedinmailFacebooktwittergoogle_pluslinkedinmail

Leave a Reply